Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 49, NWS Jackson, KY

June 15, 2001Laurel County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 15, 2001, 6:34 PM EDT for Laurel County, Kentucky. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 15, 2001, 6:34 PM EDT (22:34 UTC)
Expired
Jun 15, 2001, 7:15 PM EDT
In force
41 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Laurel County, KY

The radar

The Jackson,KY radar (KJKL), 89 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 6:40 PM EDTThunderstorm WindLondon, KYStrong thunderstorm winds blew a business sign onto two parked cars.
Jun 15, 7:12 PM EDTHail 0.75Corbin London Arpt, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.6 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 608 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
608 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 152234
SVRJKL
KYC125-152315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
634 PM EDT FRI JUN 15 2001

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAUREL COUNTY

* UNTIL 715 PM EDT

* AT 634 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER
  LONDON...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
RURAL EASTERN LAUREL COUNTY AT 650 PM EDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MPH 
AND HAIL UP TO THE SIZE OF QUARTERS.

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

$$

HEINLEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:05 PM EDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jun 15, 3:05 PM EDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
305 PM EDT FRI JUN 15 2001

17Z SFC ANALYSIS SHOWS A STRONG COLD FRONT CROSSING INTO THE WESTERN
OHIO VALLEY. A LINE OF THUNDERSTORMS ARE ACCOMPANYING THE FRONT AS
IT COMES EAST. CLOSER TO HOME...OUT AHEAD OF THIS A FEW SCATTERED
THUNDERSTORMS ARE POPPING OVER THE HIGHER TERRAIN OF EAST KENTUCKY.

THE MODELS ARE IN EXCELLENT AGREEMENT SWINGING THE UPPER LOW THROUGH
THE GREAT LAKES WITH A SHORTWAVE CROSSING THE OHIO VALLEY TONIGHT.
AS THE LOW LIFTS OUT...THE PATTERN BECOMES ZONAL WITH THE WESTERLIES
REMAINING NORTH OF THE OHIO RIVER AS A FLAT RIDGE BUILDS EAST ACROSS
THE TENNESSEE VALLEY THROUGH MIDWEEK. MCS ACTIVITY SHOULD BE
CONFINED TO THE GREAT LAKES AREA DESPITE OUR AMPLE FUEL...WITH HIGH
HUMIDITIES AND HEAT...AS IT WILL BE TOO WARM ALOFT. THIS WILL BREAK
DOWN LATER IN THE WEEK AS A WAVE RIPPLES OUT OF THE NORTHERN PLAINS
SENDING THE RIDGE BACK SOUTH.

FOR THIS EVENING AND TONIGHT...THE FRONT WILL CONTINUE TO PUSH THE
STORMS EAST INTO OUR GOOD INSTABILITY WITH LIS TO -5 AND CAPES OF
1500 TO 2000 J/KG. PWS ARE ALSO HIGH...IN THE 1.5 TO 2.0 INCH RANGE
MAKING HEAVY RAIN A GOOD BET FROM ANY STORM. HOWEVER...IT WILL BE
MORE PROGRESSIVE THAN THE ISOLATED THUNDERSTORMS OF THE PAST COUPLE
OF DAYS SO EXPECT BASIN AVERAGES TO BE A HALF INCH OR LESS. THE
FRONT AND ITS PRECIPITATION WILL EXIT EAST KENTUCKY EARLY SATURDAY
MORNING WITH DRIER AND SOMEWHAT COOLER AIR ARRIVING ON NORTHWEST
WINDS AS THE SKY BECOMES SUNNY. EXPECT A RELATIVELY COOL NIGHT
SATURDAY WITH DEWPOINTS IN THE MIDDLE 50S...A HILL TO VALLEY SPLIT
IS POSSIBLE UNDER CLEAR SKIES AND LIGHT WINDS. AT THIS POINT WILL
JUST PUT IT DOWN AS A 55 TO 60 DEGREE RANGE. AFTER A QUIET AND DRY
SUNDAY...HEAT AND HUMIDITY WILL BUILD BACK INTO THE REGION. HOWEVER
WE WILL BE RIGHT UNDER A THAT RIDGE KEEPING US DRY UNTIL THE LATER
PART OF THE WEEK WHEN THE PATTERN BUCKLES.

MOS TEMPERATURES SEEM TOO WARM THE NEXT TWO DAYS WHILE THEY LOOK
GOOD AT NIGHT. MAV NUMBERS ARE THE OPPOSITE...GOOD DURING THE DAYS
BUT TOO WARM AT NIGHT. WILL PICK THE BEST OF THE BUNCH.

WORK ZONES ARE OUT UNDER THE AFOS PRODUCT SDFOZFJKL.

JKL...NONE.

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:43 PM EDTSevere Thunderstorm WarningJKLBath47 min
Jun 15, 7:59 PM EDTSevere Thunderstorm WarningJKLRowan46 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.